Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS North Platte, NE

May 24, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2008, 11:44 AM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 11:44 AM MDT (17:44 UTC)
Expired
May 24, 2008, 12:30 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 241744
SVRLBF
NEC031-241830-
/O.NEW.KLBF.SV.W.0059.080524T1744Z-080524T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 AM MDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1230 PM MDT

* AT 1139 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MEDICINE LAKE...OR 40 MILES EAST OF GORDON...AND MOVING NORTHEAST
  AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NENZEL BY 1230 PM MDT...

LAT...LON 4283 10096 4263 10142 4271 10153 4299 10141
      4299 10117
TIME...MOT...LOC 1744Z 229DEG 19KT 4275 10140

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 241809
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
109 PM CDT SAT MAY 24 2008

NEC031-241830-
/O.CON.KLBF.SV.W.0059.000000T0000Z-080524T1830Z/
CHERRY NE-
1209 PM MDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR NORTH CENTRAL CHERRY COUNTY...

AT 1202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTHEAST OF MEDICINE LAKE...OR 38 MILES WEST OF
VALENTINE...MOVING NORTHEAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CODY BY 1225 PM MDT...
  NENZEL BY 1230 PM MDT...

LAT...LON 4283 10096 4263 10142 4271 10153 4299 10141
      4299 10117
TIME...MOT...LOC 1809Z 229DEG 19KT 4284 10126

$$

GARNER
000 
WWUS53 KLBF 241826
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
126 PM CDT SAT MAY 24 2008

NEC031-241836-
/O.EXP.KLBF.SV.W.0059.000000T0000Z-080524T1830Z/
CHERRY NE-
1226 PM MDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 130 PM CDT/1230 PM MDT/...

LAT...LON 4283 10096 4263 10142 4271 10153 4299 10141
      4299 10117
TIME...MOT...LOC 1826Z 229DEG 19KT 4290 10117

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:10 AM MDT, 8 hours 34 minutes earlier.

Area forecast discussion, May 24, 3:10 AM MDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 AM CDT SAT MAY 24 2008

.DISCUSSION...
ABNORMALLY LARGE UPPER LEVEL CUT OFF LOW CONTINUING TO SPIN
ACROSS THE WESTERN CONUS...WITH SEVERAL IMPULSES RIDING ALONG THE
PERIPHERAL OF THE MAIN LOW. THE MAIN LOW IS BREAKING INTO TWO
LOWS THIS MORNING AS BLOCKING HIGH SLOW TO MOVE FROM THE MISS RVR
VALLEY. MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN...HOWEVER
DIFFER SLIGHTLY WITH TIMING AND STRENGTH.

FIRST OFF...THIS MORNING AS WARM FRONT LIFTS NORTH...LOW CLOUDS
AND FOG HAS DEVELOPED. A FEW SITES HAVE DROPPED TO 1/4SM SO WILL
GO WITH A DENSE FOG ADVISORY WITH PACKAGE. ONCE MID LEVEL CLOUDS
ARRIVE FROM WESTERN KS...WOULD EXPECT VSBY TO IMPROVE. NEXT ON THE
TABLE WILL BE WINDS. WILL MONITOR CLOSELY THIS MORNING AS MAY HAVE
TO GO FROM THE FOG ADV TO A WIND ADV. MOS GUIDANCE SUGGEST WINDS
TO BE WELL BELOW ADV...HOWEVER LATEST OBS DESPITE THE FOG
CONTINUES TO BE ABOVE GUIDANCE.

JET STREAK MOVING OVER WESTERN KS...SEEN ON IR IMAGERY...MAY
SPARK A FEW SHRA/TSRA THIS MORNING...HOWEVER MAIN CONCERN WILL BE
THIS AFTERNOON. DRY SLOT WILL LIKELY CREATE BREAKS IN THE CLOUDS
THIS AFTERNOON AND ALLOW FOR DESTABILIZATION TO OCCUR TO THE EAST
OF A STALLING WARM FRONT...CLOSE TO A VTN/BBW LINE. HEAVY RAIN AND
SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD/EAST OF THE
FRONT...HOWEVER CANNOT RULE OUT SOME STORMS BEHIND/WEST OF THE
FRONT.

TONIGHT...LOW FINALLY SUPPRESSES THE BLOCKING HIGH TO THE SOUTH
AND WILL MOVE ON TO THE NORTHEAST. DRY AIR TO FUNNEL INTO THE
REGION WITH DRYING CONDITIONS EXPECTED FROM WEST TO EAST. THINK
RESIDUAL SURFACE MOISTURE TO KEEP TEMPS FROM DROPPING AS LOW AS
GUIDANCE...AND LIKE WISE FOR HIGHS INTO SUNDAY.

NEXT SYSTEM TO ARRIVE SUNDAY AFTERNOON...HOWEVER BULK OF THE
ENERGY TO THE SOUTH AND EAST. WILL HAVE TO MONITOR HOW FAR INTO
THE CWA STORMS MAY MAKE IT...HOWEVER CURRENT SYSTEM WILL HELP IN
DETERMINING TRACK OF NEXT SYSTEM.

REMAINDER OF THE FORECAST LOOKING GOOD WITH ACTIVE PATTERN TO
CONTINUE FOR THE HOLIDAY WEEK.

&&

.AVIATION...
TODAY...LOW CLOUDS AND FOG ASSOCIATED WITH COOL MOIST AIR REMAINS
ACROSS THE FCST AREA. ALL MODEL DATA INDICATES A WARM FRONT DRAPED
ACROSS NRN KS WILL LIFT SLOWLY NORTHWARD TODAY AS SFC LOW PRESSURE
OVER ERN COLO AND ERN WY LIFTS NORTHWARD INTO NERN WY/WRN SD. THUS
CLEARING WILL BEGIN THIS MORNING ACROSS PARTS OF WRN AND SWRN NEB
AND SPREAD SLOWLY NORTH IS AFTN. SCATTERED SVR TSTMS COULD DEVELOP
THIS AFTN AS THE FRONT LIFTS THRU NRN NEB. ISOLATED NON-SVR TSTM
ACTIVITY IS EXPECTED ELSEWHERE.

TONIGHT...VFR CONDITIONS ARE EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVISORY UNTIL
8 AM CDT /7 AM MDT/ THIS MORNING FOR NEZ022>025-035>038-
056>059-069>071.

&&

MASEK/CDC
Hazardous weather outlook, May 24, 9:53 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1053 AM CDT SAT MAY 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-251600-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1053 AM CDT SAT MAY 24 2008 /953 AM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL NEBRASKA
THIS AFTERNOON. A WEAK FRONTAL BOUNDARY WILL SWEEP NORTHEAST
ACROSS THE REGION DURING THE MID AFTERNOON...ALLOWING SCATTERED
THUNDERSTORM DEVELOPMENT TO TAKE PLACE AS THE BOUNDARY INTERACTS
WITH A MOIST AND UNSTABLE AIRMASS TO ITS EAST. STRONG VERTICAL
WIND SHEAR WILL FAVOR THE DEVELOPMENT OF SUPERCELLS...WITH THE
THREAT OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
POSSIBLE AS THESE STORMS MOVE QUICKLY NORTHEAST. THE AREA OF
GREATEST CONCERN THIS AFTERNOON RESIDES EAST OF HIGHWAY 83 AND
NORTH OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA SUNDAY NIGHT THROUGH WEDNESDAY AS AN UNSETTLED WEATHER
PATTERN CONTINUES OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM CDT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, May 24, 8:24 AM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     5 W BIG SPRINGS         41.06N 102.17W
05/21/2008  M60.00 MPH       DEUEL              NE   CO-OP OBSERVER

0800 PM     TSTM WND DMG     BIG SPRINGS             41.06N 102.07W
05/21/2008                   DEUEL              NE   CO-OP OBSERVER

            AN AWNING WAS BLOWN OFF A HOUSE IN BIG SPRINGS.

0803 PM     TSTM WND GST     5 W BIG SPRINGS         41.06N 102.17W
05/21/2008  M58.00 MPH       DEUEL              NE   CO-OP OBSERVER

0827 PM     NON-TSTM WND GST 14 S OSHKOSH            41.21N 102.34W
05/21/2008  M73.00 MPH       DEUEL              NE   MESONET

            THE WIND GUST APPEARED TO BE A CONVECTIVELY ENHANCED
            GRADIENT WIND. UNCONFIRMED REPORTS INDICATE EXTENSIVE
            TREE DAMAGE AND A BUILDING MOVED FROM ITS ANCHOR.

1045 PM     NON-TSTM WND DMG CHAPPELL                41.09N 102.47W
05/21/2008                   DEUEL              NE   UTILITY COMPANY

            REA EMPLOYEE REPORTED POWER LINES DOWN ACROSS PARTS OF
            DEUEL COUNTY ALONG WITH SOME POWER OUTAGES.

1100 PM     NON-TSTM WND DMG OSHKOSH                 41.41N 102.34W
05/21/2008                   GARDEN             NE   PUBLIC

            A COMBINATION OF GRADIENT AND CONVECTIVE ENHANCEMENT
            PRODUCED DAMAGE IN OSHKOSH. THE DAMAGE INCLUDED SEVERAL
            TREES UPROOTED OR BLOWN DOWN AND CARPORTS OVERTURNED.

0457 PM     HAIL             SUTHERLAND              41.16N 101.13W
05/22/2008  E1.00 INCH       LINCOLN            NE   PUBLIC

            VERY HEAVY RAIN AND NICKEL TO QUARTER SIZED HAIL WAS
            REPORTED IN SUTHERLAND.

0510 PM     HEAVY RAIN       PAXTON                  41.12N 101.36W
05/22/2008  M0.75 INCH       KEITH              NE   PUBLIC

            RAINFALL OF 0.75 INCH OCCURRED IN ABOUT 45 MINUTES.

0529 PM     TORNADO          3 SSW WAUNETA           40.38N 101.39W
05/22/2008                   CHASE              NE   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED A TORNADO LOCATED 4 MILES SOUTH
            AND 2 MILES WEST OF WAUNETA.

0557 PM     HAIL             16 N WAUNETA            40.65N 101.37W
05/22/2008  E0.88 INCH       CHASE              NE   PUBLIC

0840 AM     FLASH FLOOD      5 E MOOREFIELD          40.69N 100.30W
05/23/2008                   FRONTIER           NE   LAW ENFORCEMENT

            WATER WAS REPORTED RUNNING OVER HIGHWAY 23 BETWEEN
            MOOREFIELD AND FARNAM.

1141 AM     HEAVY RAIN       STOCKVILLE              40.53N 100.38W
05/23/2008  M5.45 INCH       FRONTIER           NE   CO-OP OBSERVER

            24 HOUR RAINFALL AMOUNT

1258 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
05/23/2008  M56.00 MPH       CHASE              NE   ASOS

0240 PM     HAIL             12 S STOCKVILLE         40.36N 100.38W
05/23/2008  M1.00 INCH       FRONTIER           NE   PUBLIC

0250 PM     FLASH FLOOD      9 S CURTIS              40.50N 100.51W
05/23/2008                   FRONTIER           NE   LAW ENFORCEMENT

            COUNTY ROADS FLOODED AND WASHED OUT. 4.70 INCHES OF RAIN
            SINCE MIDNIGHT AND TOTAL RAINFALL OF 7 INCHES REPORTED BY
            SPOTTER.

0250 PM     FLASH FLOOD      10 SSE STOCKVILLE       40.40N 100.31W
05/23/2008                   FRONTIER           NE   LAW ENFORCEMENT

            WATER REPORTED OVER COUNTY ROAD WEST OF MEDICINE CREEK BY
            LAW ENFORCEMENT. ROAD WAS REPORTED UNDER WATER.

0323 PM     HAIL             10 SW EUSTIS            40.56N 100.16W
05/23/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

0415 PM     HAIL             14 SSW STOCKVILLE       40.35N 100.49W
05/23/2008  E0.75 INCH       FRONTIER           NE   PUBLIC

0448 PM     HAIL             8 SW OCONTO             41.06N 99.87W
05/23/2008  E0.50 INCH       CUSTER             NE   PUBLIC

0452 PM     HAIL             CURTIS                  41.29N 99.92W
05/23/2008  E0.25 INCH       CUSTER             NE   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO BEING REPORTED.

0458 PM     HEAVY RAIN       1 W CURTIS              40.63N 100.53W
05/23/2008  M8.14 INCH       FRONTIER           NE   TRAINED SPOTTER

            2.68 INCHES OF RAIN MEASURED YESTERDAY. RAINFALL SINCE
            MIDNIGHT HAS TOTALED 5.46 INCHES...WITH STORM TOTAL
            RAINFALL SO FAR 8.14 INCHES.

0551 PM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
05/23/2008  M66.00 MPH       CHERRY             NE   ASOS

0701 PM     HAIL             5 N NORTH PLATTE        41.21N 100.77W
05/23/2008  M0.75 INCH       LINCOLN            NE   BROADCAST MEDIA

0711 PM     HAIL             5 N NORTH PLATTE        41.13N 100.77W
05/23/2008  M0.75 INCH       LINCOLN            NE   BROADCAST MEDIA

0737 PM     HAIL             3 E OGALLALA            41.13N 101.66W
05/23/2008  E0.75 INCH       KEITH              NE   TRAINED SPOTTER

0750 PM     FLASH FLOOD      BRADY                   41.02N 100.37W
05/23/2008                   LINCOLN            NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL COUNTY ROADS CLOSED
            DUE TO FLASH FLOODING AND HEAVY RAIN. THESE ROAD CLOSURES
            INCLUDED EFFENBECK...BRADY/MOOREFIELD 14 MILES SOUTH OF
            JEFFREY RESERVOIR...FOX CREEK ROAD AND CUT CREEK ROAD.

0852 PM     NON-TSTM WND GST NORTH PLATTE            41.13N 100.77W
05/23/2008  M62.00 MPH       LINCOLN            NE   ASOS

0900 PM     FLASH FLOOD      CHAPPELL                41.09N 102.47W
05/23/2008                   DEUEL              NE   LAW ENFORCEMENT

            FLOODING REPORTED ON WEST SIDE OF CHAPPELL NEAR
            FAIRGROUNDS. LODGEPOLE CREEK REPORTED OUT OF ITS BANKS BY
            LAW ENFORCEMENT. LOWLAND FLOODING WAS OCCURRING IN THIS
            AREA. MINOR ROAD FLOODING IN CHAPPELL ON WEST END OF
            TOWN.

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:08 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson37 min
May 23, 6:16 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins29 min
May 23, 6:42 PM MDTSevere Thunderstorm WarningLBFArthur, Keith33 min
May 23, 6:47 PM MDTFlash Flood WarningLBFCuster, Lincoln6 hr
May 23, 8:09 PM MDTAreal Flood AdvisoryLBFDeuel8 hr
May 23, 8:35 PM MDTAreal Flood WarningLBFChase, Frontier, Hayes, Lincoln, Perkins8 hr
May 23, 11:07 PM MDTRiver Flood WarningLBFChase, Hayes15 hr
May 24, 2:49 AM MDTDense Fog AdvisoryLBFArthur, Chase, Custer, Deuel, Frontier, Garden and 9 more4 hr
May 24, 3:36 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.